Wisconsin, 2006

Lightning Strike in Wisconsin, July 19, 2006

July 19, 2006 · NWS ARX · 1 event in 1 county or zone

A lightning strike caused a fire in a garage, but there were no reports of injuries.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A lightning strike caused a fire in a garage, but there were no reports of injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 19, 2:15 AM CST, 8 hours 25 minutes earlier.

Area forecast discussion, Jul 19, 2:15 AM CST, 8 hours 25 minutes before
AREA FORECAST DISCUSSION...CORRECTED ISSUANCE DAY
NATIONAL WEATHER SERVICE LA CROSSE WI
315 AM CDT WED JUL 19 2006

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

FOCUS OF CONCERN IS ON SEVERE WEATHER AND HEAVY RAIN POTENTIAL THIS
AFTERNOON THROUGH THIS EVENING.

SURFACE MAP AT 3 AM HAD HIGH PRESSURE CENTERED OVER LAKE HURON WITH
MOSTLY CLEAR SKIES NOTED PER SATELLITE ACROSS OUR AREA. WATER VAPOR
SATELLITE IMAGERY WAS SHOWING A VIGOROUS MID LEVEL SHORTWAVE TROUGH
RIPPLING EAST ACROSS MT AT THIS TIME. MEANWHILE...IN RESPONSE AT THE
SURFACE...A COLD FRONT WAS MOVING EAST ACROSS ND...EVENTUALLY
HOOKING UP WITH A LOW OVER WESTERN SD. INCREASING LOW LEVEL
JET/MOISTURE TRANSPORT IN RESPONSE TO THE SHORTWAVE TROUGH/SURFACE
LOW WAS KICKING OFF A PRETTY RESPECTABLE COMPLEX OF TS OVER NORTHERN SD.

MODELS IN GOOD AGREEMENT TAKING SURFACE LOW TO VCNTY KFSD BY 18Z
TODAY. STRONG MOISTURE TRANSPORT IN ADVANCE OF THE SHORTWAVE/SURFACE
LOW WILL CONTINUE TO FUEL MCS AS IT MOVES EAST ACROSS MN THIS
MORNING. MEANWHILE...MODERATE UPGLIDE ON THE NAM 315K SURFACE ACROSS
WARM FRONT EXTENDING INTO IA COULD ALSO FUEL A FEW ACCAS/ELEVATED
SHRA/TS THIS MORNING ACROSS WESTERN PERIPHERY OF FORECAST AREA.
ADDED A SMALL POP ACROSS THAT AREA TO ACCOUNT FOR THIS. OTHERWISE...
BOTH MODELS CONTINUE TO TRACK THE AFOREMENTIONED MCS ACROSS
SOUTHERN/CENTRAL MN...INTO WI ALONG/NORTH OF I-94 AROUND 18Z. THIS
SIGNAL HAS BEEN VERY CONSISTENT WITH THE GFS FOR LAST SEVERAL RUNS.
THE NAM HAS ALSO TRENDED THIS WAY. AS A RESULT...WILL BUMP POPS UP
TO LIKELY CATEGORY ACROSS THIS AREA. INCREASING WESTERLIES ALOFT/SHEAR
AND CONTINUED STRONG INFLUX OF MOISTURE COULD PRODUCE SOME SEVERE
WEATHER WITH THE COMPLEX. DAMAGING WINDS AND LARGE WOULD BE THE MAIN
THREAT DUE TO CONVECTION BEING ELEVATED IN NATURE. THERE IS SOME
QUESTION HOW FAR SOUTH THIS CONVECTION WILL OCCUR DUE TO STRONG CAP
THAT WILL BE IN PLACE ACROSS IA AND PERHAPS FAR SOUTHWEST WI. THE
NAM IS IN AGREEMENT WITH THE INITIAL MCS GOING ALONG/NORTH OF
I-94...BUT THEN SHOWS CONVECTION BLOWING UP/TAKING OVER ACROSS NORTHEAST
IOWA AS THE CAP WEAKENS LATE AFTERNOON/EARLY EVENING WITH
APPROACHING SHORTWAVE. THE 00Z AND PREVIOUS RUNS OF GFS DOES NOT
SHOW THIS. BELIEVE THE NAM MAY BE ONTO SOMETHING HERE. STRONG
OUTFLOW POTENTIAL FROM NORTHERN COMPLEX MAY REINFORCE THE WARM
FRONTAL BOUNDARY THAT WILL BE IN PLACE ALONG I-80. THIS IN TURN
WOULD ENHANCE THE LIFT/MOISTURE TRANSPORT/HIGH CAPE AIR ACROSS THE
BOUNDARY FOR POTENTIALLY EXPLOSIVE CONVECTION ACROSS NORTHEAST
IA/FAR SOUTHWEST WI BY LATE AFTERNOON...LASTING THROUGH THE EVENING
HOURS. WILL HAVE TO WATCH THIS SITUATION CLOSELY. INCREASING 0-6KM
BULK SHEAR VALUES IN RESPONSE TO COMPRESSED WESTERLIES ALOFT WOULD
PROVIDE FAVORABLE SUPERCELL/TORNADIC ENVIRONMENT IF CONVECTION GETS
ROOTED IN THE BOUNDARY LAYER. ANOTHER FACET OF THIS WHOLE SYSTEM WILL BE
HEAVY RAINFALL POTENTIAL WITH 2.00 INCH PRECIPITABLE WATER
INDICATED. TRIED TO BLEND ALL OF THE ABOVE IN POP/WX/QPF GRIDS AS
BEST AS POSSIBLE. THE CONVECTION EVENTUALLY SINKS SOUTHEAST OF THE
AREA BY THURSDAY MORNING AS THE COLD FRONT SLIPS THROUGH THE AREA.

DRIER AND COOLER AIR FILTERS INTO THE AREA ON THURSDAY AS HIGH
PRESSURE BUILDS INTO THE AREA FROM THE NORTHERN PLAINS.

NORTHWEST FLOW ALOFT WILL BRING A SHORTWAVE TROUGH THROUGH THE
NORTHERN PLAINS INTO THE CENTRAL PLAINS FRIDAY/FRIDAY NIGHT. BEST
FORCING APPEARS TO STAY SOUTHWEST OF US. WILL KEEP FORECAST DRY FOR NOW.

.LONG TERM...SATURDAY THROUGH TUESDAY

19/00Z GFS AND ECMWF CONTINUE NORTHWEST FLOW REGIME OVER THE UPPER
MIDWEST THROUGH THE PERIOD AS HIGH PRESSURE RIDGE AMPLIFIES OVER THE
WESTERN STATES. A FEW DISTURBANCES LOOK POISED TO DROP ACROSS THE
AREA...BUT TIMING IS DIFFICULT IN THIS FLOW REGIME. WILL LEAVE
EXTENDED AS IS AND PASS TO THE DAYSHIFT FOR REFINING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DAS
Hazardous weather outlook, Jul 19, 4:02 AM CST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
502 AM CDT WED JUL 19 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-201000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
502 AM CDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE AREA...MAINLY
THIS AFTERNOON AND EVENING.

STRONG TO SEVERE THUNDERSTORMS MOVING THROUGH WESTERN MINNESOTA
AND THE EASTERN DAKOTAS EARLY THIS MORNING WILL CONTINUE
MOVING QUICKLY TO THE EAST THROUGH THE MID AND LATE MORNING HOURS.
WHILE THE STORMS MAY UNDERGO SOME WEAKENING THROUGH THE REST OF
THE MORNING...RE-INTENSIFICATION IS POSSIBLE DURING THE LATE MORNING
AND EARLY AFTERNOON HOURS AS HEATING OCCURS AND INSTABILITY
INCREASES. IF THESE STORMS CAN MAINTAIN INTENSITY...OR EVEN GAIN
INTENSITY...SEVERE WEATHER MAY APPROACH THE UPPER MISSISSIPPI RIVER
VALLEY IN THE 11 AM TO 1 PM TIMEFRAME. THE MAIN THREATS WITH
THESE STORMS WOULD BE DAMAGING WINDS AND LARGE HAIL...MAINLY
ALONG AND NORTH OF INTERSTATE 90.

AS HEAT AND INSTABILITY CONTINUE TO BUILD SOUTH OF A WARM FRONT
ACROSS NORTHERN IOWA AND SOUTHERN MINNESOTA...NEW THUNDERSTORMS ARE
EXPECTED TO DEVELOP SOUTH AND WEST OF THE FIRST THUNDERSTORM COMPLEX
IN THE MID TO LATE AFTERNOON HOURS ACROSS PORTIONS OF THE AREA...
MAINLY WEST OF A LINE FROM WINONA TO NEW HAMPTON. DUE TO VERY STRONG
WINDS ALOFT...THE PRESENCE OF THE WARM FRONT AND APPROACHING COLD
FRONT...AND AMPLE MOISTURE...INGREDIENTS WILL BE PRESENT FOR SOME OF
THE STORMS TO BECOME SEVERE. THE FULL RANGE OF SEVERE WEATHER
THREATS WILL COME WITH THESE STORMS IN THE LATE AFTERNOON AND
EVENING. MOST STORMS WILL BE CAPABLE OF VERY LARGE HAIL AND DAMAGING
WIND GUSTS. STORMS FORMING IN THE VICINITY OF THE WARM FRONT...WILL
POSSESS A TORNADO THREAT...PARTICULARLY BETWEEN 3 PM AND 9 PM. IN
ADDITION...ANY REDEVELOPMENT OF THUNDERSTORMS OVER THE SAME AREA...
COULD LEAD TO TORRENTIAL RAINFALL RATES AND LOCALIZED FLOODING. SOME
LOCATIONS MAY SEE IN EXCESS OF 3 INCHES OF RAIN.

DUE TO THE INTERACTION BETWEEN THE SEVERAL WAVES OF EXPECTED
THUNDERSTORMS...PINPOINTING THE MOST FAVORABLE LOCATION FOR SEVERE
WEATHER TODAY IS DIFFICULT. AT THIS MOMENT...THOSE AREAS NORTH OF A
CHARLES CITY TO FENNIMORE LINE APPEAR TO HAVE A GREATER THREAT...BUT
ALL PERSONS IN THE UPPER MISSISSIPPI RIVER VALLEY ARE ENCOURAGED TO
PAY ATTENTION TO LATER OUTLOOKS...STATEMENTS...WATCHES...AND WARNINGS
AS THE AFTERNOON AND EVENING WEAR ON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER SYSTEM WILL MOVE INTO THE AREA FOR SUNDAY NIGHT AND MONDAY...
BRINGING A CHANCE FOR THUNDERSTORMS. WHILE SEVERE WEATHER IS
CURRENTLY NOT ANTICIPATED WITH THIS SYSTEM...IT IS STILL TOO EARLY TO
DETERMINE WITH CONFIDENCE THE SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS ANTICIPATED FOR NUMEROUS SPOTTER GROUPS THIS
AFTERNOON AND EVENING. ALL SPOTTERS...SHOULD MONITOR THE LATEST
DEVELOPMENTS AND STATEMENTS...AND BE PREPARED FOR RAPID DEPLOYMENT.

.EMERGENCY MANAGEMENT COORDINATION...

DUE TO THE EXPECTED COVERAGE AND SIGNIFICANCE OF THE SEVERE
WEATHER TODAY AND TONIGHT...A CONFERENCE CALL WILL BE CONDUCTED THIS
MORNING AT 10 AM. USE THE CONFERENCE CALL TELEPHONE NUMBER AND
PASSCODE ALREADY GIVEN TO YOU TO ATTEND THIS CONFERENCE CALL.

BINAU

In the hours before

Local storm report, Jul 19, 9:47 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1047 AM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     HAIL             4 W ORONOCO             44.16N 92.62W
07/19/2006  E0.75 INCH       OLMSTED            MN   TRAINED SPOTTER

&&

BROOKS
Local storm report, Jul 19, 9:49 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1049 AM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     TSTM WND DMG     NASHUA                  42.95N 92.54W
07/19/2006                   CHICKASAW          IA   TRAINED SPOTTER

            4 INCH TREE DOWN AT THE LIBRARY.

&&

04
Local storm report, Jul 19, 9:54 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
1054 AM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 AM     TSTM WND DMG     NASHUA                  42.95N 92.54W
07/19/2006                   CHICKASAW          IA   TRAINED SPOTTER

            4 INCH TREE DOWN AT THE LIBRARY.

&&

JEFFB
Local storm report, Jul 19, 10:27 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
1127 AM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 AM     TSTM WND DMG     NASHUA                  42.95N 92.54W
07/19/2006                   CHICKASAW          IA   TRAINED SPOTTER

            4 INCH TREE DOWN AT THE LIBRARY.

1035 AM     HAIL             4 W ORONOCO             44.16N 92.62W
07/19/2006  E0.75 INCH       OLMSTED            MN   TRAINED SPOTTER

1045 AM     TSTM WND DMG     ST. CHARLES             43.97N 92.06W
07/19/2006                   WINONA             MN   EMERGENCY MNGR

            TREES BRANCHES DOWN CITYWIDE. WIND GUSTS AROUND 50 MPH.

1117 AM     HAIL             1 E PRESTON             43.67N 92.06W
07/19/2006  M0.75 INCH       FILLMORE           MN   PUBLIC

&&

JEFFB

The radar

The La Crosse radar (KARX), 11 km away, was scanning. The volume nearest the first event began at 16:41 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, La Crosse

When
July 19, 10:40 AM CST
Where
La Crosse County, 6 mi N of Holmen
Property damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
43.907, -91.115 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516238.